Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 1, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jan 2, 2017, 7:00 AM CST for Greene County, Sumter County, Alabama. It was in force for 21 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 2, 2017, 7:00 AM CST (13:00 UTC)
- Expired
- Jan 2, 2017, 7:21 AM CST
- In force
- 21 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Greene County, AL, Sumter County, AL
The radar
The Columbus AFB radar (KGWX), 114 km from the middle of the area, began a volume at 12:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 2, 7:05 AM CST | HAIL 1 | 4 Wsw Gainesville, AL | . |
| Jan 2, 7:08 AM CST | HAIL 0.5 | Gainesville, AL | DIME SIZE HAIL REPORTED BY FIRE CHIEF IN DOWNTOWN GAINESVILLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 1.0 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -162 J/kg
- Mixed-layer LCL
- 587 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
261
WUUS54 KBMX 021300
SVRBMX
ALC063-119-021345-
/O.NEW.KBMX.SV.W.0001.170102T1300Z-170102T1345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
700 AM CST MON JAN 2 2017
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Northwestern Sumter County in west central Alabama...
Central Greene County in west central Alabama...
* Until 745 AM CST
* At 659 AM CST, a severe thunderstorm was located near Gainesville,
or 11 miles north of Livingston, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Eutaw, Boligee, Union, Gainesville, Epes, Emelle, New West Greene,
West Greene, Allison, Lewiston, New Mount Hebron, Clinton, I 20
Rest Area Near Eutaw, Pleasant Ridge and Sumterville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3305 8807 3304 8804 3304 8803 3305 8804
3305 8803 3307 8802 3290 8780 3290 8781
3288 8781 3288 8782 3287 8782 3286 8783
3285 8782 3285 8783 3284 8783 3264 8821
3274 8834
TIME...MOT...LOC 1259Z 240DEG 49KT 3277 8818
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
062
WWUS54 KBMX 021315
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
715 AM CST MON JAN 2 2017
ALC119-021325-
/O.CAN.KBMX.SV.W.0001.000000T0000Z-170102T1345Z/
Sumter AL-
715 AM CST MON JAN 2 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SUMTER COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3305 8807 3304 8805 3304 8803 3307 8802
3299 8791 3293 8794 3280 8807 3281 8808
3280 8810 3283 8814 3283 8818 3284 8818
3284 8817 3285 8816 3286 8816 3288 8818
3291 8819
TIME...MOT...LOC 1315Z 240DEG 49KT 3288 8796
$$
ALC063-021345-
/O.CON.KBMX.SV.W.0001.000000T0000Z-170102T1345Z/
Greene AL-
715 AM CST MON JAN 2 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 AM CST
FOR NORTHWESTERN GREENE COUNTY...
At 715 AM CST, a severe thunderstorm was located near Eutaw, moving
northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Union, New West Greene, West Greene, Clinton, Lewiston, Pleasant
Ridge and New Mount Hebron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3305 8807 3304 8805 3304 8803 3307 8802
3299 8791 3293 8794 3280 8807 3281 8808
3280 8810 3283 8814 3283 8818 3284 8818
3284 8817 3285 8816 3286 8816 3288 8818
3291 8819
TIME...MOT...LOC 1315Z 240DEG 49KT 3288 8796
HAIL...1.00IN
WIND...60MPH
$$
56569
WWUS54 KBMX 021321
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
721 AM CST MON JAN 2 2017
ALC063-021329-
/O.CAN.KBMX.SV.W.0001.000000T0000Z-170102T1345Z/
Greene AL-
721 AM CST MON JAN 2 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GREENE COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Birmingham.
LAT...LON 3305 8807 3304 8805 3304 8803 3307 8802
3299 8791 3293 8794 3280 8807 3281 8808
3280 8810 3283 8814 3283 8818 3284 8818
3284 8817 3285 8816 3286 8816 3288 8818
3291 8819
TIME...MOT...LOC 1318Z 240DEG 49KT 3291 8789
$$
56What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 2, 6:06 AM CST, 54 minutes earlier.
Area forecast discussion, Jan 2, 6:06 AM CST, 54 minutes before
Area Forecast Discussion...UPDATED National Weather Service Birmingham AL 606 AM CST Mon Jan 2 2017 .UPDATE... For 12Z Aviation. && .DISCUSSION... An active severe weather day is shaping up across the Gulf States, and confidence in the local severe weather threat has increased somewhat this morning. However, the threat across our forecast area remains very conditional on mesoscale features and quite complicated. Overnight convection extending from the southeast tip of Louisiana into Southeast AL and southern Georgia has created an effective cold front which is now beginning to stall. This boundary should begin to return northward later this morning and become the effective warm front. To the north of this boundary, the airmass is rather stable and characterized by temperatures and dewpoints in the lower 60s. Some modification of the airmass is possible north of the effective warm front as SSW 850 mb flow continues to feed moisture into the region, but the strongest CAPE should remain south of the boundary. For this reason and in the scenarios discussed below, we will continue to show the northern one-third of the forecast area as having no discernible severe weather risk. Part 1 (Noon to 8 PM): Elevated thunderstorm activity has formed this morning in Southwest Mississippi and may reach our southwest counties late this morning into the early afternoon. At the same time, airmass modification may lead to surface-based instability as these storms arrive into the CWA. There is some suggestion by recent model information that another effective warm front will develop in the vicinity of the Highway 80 corridor, enhancing the threat for tornadoes and damaging winds. To account for this, our severe weather timeframe will be shown starting at noon with an elevated risk area extending from Demopolis to Phenix City southward and a lower threat to the north. Part 2 (8 PM to 3 AM): We are now also concerned about the potential for a more substantial nocturnal severe weather episode mainly along and south of the Interstate 85 corridor. Short range ensemble guidance and other individual models are coming to a consensus regarding the development of a 45-55 kt LLJ tonight across southern Alabama along with large clockwise-curved hodographs. This LLJ could promote the advancement of much stronger CAPE into our S/SE counties after 8 PM. Mid-level lapse rates have also been trending stronger with time, and forecast soundings show an increasingly dangerous environment. What initially may form into a QLCS could break up into supercells as the 500 mb trough deamplifies and and 0-6 km shear vectors become westerly or even west-northwesterly. The threat appears to continue much longer than previously thought, and an elevated risk for tornadoes and damaging winds will be maintained through 3 AM. A strong tornado or two may also be possible, and that possibility will need to be evaluated in later updates. There is still not a good model consensus beyond Wednesday, leading to continued low forecast confidence. Ensemble members continue to show a wide range of possibilities from wintry precipitation to all rain to totally dry conditions for Thursday through Saturday. A slight chance for a wintry mix was kept in for Friday into Friday for consistency. 87/Grantham && .AVIATION... 12Z TAF Discussion. Band of showers across the U.S. 80 corridor and southward this morning. A few lightning strikes near TOI otherwise expecting TS activity to increase during the day from the south/southwest spreading across/into all areas of TAFs by afternoon as a warm front progresses northward and ahead of a cold front to our northwest. Until then IFR cigs and MVFR fog will be common along I-20 corridor behind earlier rain shield. Some storms could be strong this afternoon and tonight especially in the MGM/TOI area. 08 && .FIRE WEATHER... Wet conditions will continue through tonight with drier conditions to follow. There are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 67 58 65 47 51 / 90 100 20 10 10 Anniston 68 59 66 48 54 / 90 100 20 10 10 Birmingham 70 59 66 49 53 / 90 90 20 10 10 Tuscaloosa 71 58 68 49 54 / 100 80 10 10 10 Calera 70 59 67 49 54 / 90 90 20 10 10 Auburn 69 60 68 50 58 / 90 100 20 10 10 Montgomery 73 60 72 52 61 / 100 90 10 10 10 Troy 72 59 72 51 63 / 90 90 10 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES/... Dense Fog Advisory until 9 AM CST this morning for the following counties: Bibb...Blount...Calhoun...Cherokee...Cleburne... Etowah...Fayette...Greene...Hale...Jefferson...Lamar...Marion... Pickens...Shelby...St. Clair...Sumter...Talladega...Tuscaloosa... Walker...Winston. Flash Flood Watch through 6 AM Tuesday for the following counties: Barbour...Bullock...Chambers...Lee...Lowndes...Macon... Montgomery...Pike...Russell. && 87/08
Hazardous weather outlook, Jan 2, 6:23 AM CST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 623 AM CST MON JAN 2 2017 ALZ011>015-017>050-031530- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 623 AM CST MON JAN 2 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...OUTLOOK THROUGH TONIGHT. LOW CLOUDS AND FOG WILL LIMIT VISIBILITIES TO ONE MILE OR LESS AT TIMES ACROSS PORTIONS OF CENTRAL ALABAMA THROUGH AROUND 9 AM. USE CAUTION WHILE DRIVING. A LIMITED RISK FOR SEVERE STORMS IS POSSIBLE FOR THIS AFTERNOON AND OVERNIGHT FROM AROUND NOON TO AROUND 3 AM ACROSS PORTIONS OF CENTRAL ALABAMA. THE RISK WILL BE GENERALLY ALONG AND SOUTH OF A MILLPORT TO CALERA TO LAFAYETTE LINE FROM NOON TO 8 PM SHIFTING TO ALONG AND SOUTH OF A LIVINGSTON TO CALERA TO CHEAHA LINE FROM 8 PM TO AROUND 3 AM. AN ENHANCED RISK WILL BE POSSIBLE ALONG AND SOUTH OF A LINE FROM DEMOPOLIS TO MONTGOMERY TO JUST NORTH OF AUBURN INITIALLY FROM AROUND NOON TO 8 PM SHIFTING TO ALONG AND SOUTH OF A SELMA TO JUST NORTH OF AUBURN LINE FROM AROUND 8 PM TO 3 AM. ALTHOUGH UNCERTAINTY REMAINS, CONFIDENCE HAS INCREASED SOME. THE MAIN THREATS WILL BE POSSIBLE TORNADOES, DAMAGING WINDS UP TO 60 MPH, AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED BY THIS AFTERNOON. 08
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 1, 7:11 PM CST | Dense Fog Advisory | BMX | Bibb, Blount, Calhoun, Cherokee, Cleburne, Etowah and 14 more | 14 hr |
| Jan 2, 5:05 AM CST | Flash Flood Watch | BMX | Barbour, Bullock, Chambers, Lee, Lowndes, Macon and 3 more | 19 hr |
| Jan 2, 7:22 AM CST | Special Weather Statement | BMX | Greene | 53 min |
| Jan 2, 8:04 AM CST | Special Weather Statement | BMX | Tuscaloosa | 41 min |
| Jan 2, 8:48 AM CST | Special Weather Statement | BMX | Tuscaloosa | 42 min |
| Jan 2, 9:04 AM CST | Special Weather Statement | BMX | Jefferson | 41 min |
| Jan 2, 9:13 AM CST | Severe Thunderstorm Warning | BMX | Jefferson | 30 min |
| Jan 2, 9:48 AM CST | Areal Flood Warning | BMX | Bibb, Blount, Chilton, Greene, Hale, Jefferson and 3 more | 117 min |
| Jan 2, 9:48 AM CST | Special Weather Statement | BMX | Bibb | 42 min |
| Jan 2, 10:02 AM CST | Special Weather Statement | BMX | Jefferson | 43 min |
| Jan 2, 10:35 AM CST | Special Weather Statement | BMX | Chilton, Shelby | 40 min |
| Jan 2, 11:07 AM CST | Special Weather Statement | BMX | Coosa, St. Clair, Talladega | 38 min |
| Jan 2, 11:45 AM CST | Areal Flood Advisory | BMX | Bibb, Chilton, Hale, Jefferson, St. Clair, Shelby and 3 more | 2 hr |
| Jan 2, 11:48 AM CST | Special Weather Statement | BMX | Calhoun, Clay, Talladega | 42 min |
| Jan 2, 12:11 PM CST | Special Weather Statement | BMX | Marengo | 49 min |
| Jan 2, 12:36 PM CST | Areal Flood Advisory | BMX | Calhoun, Chambers, Clay, Cleburne, Coosa, Randolph and 3 more | 114 min |
| Jan 2, 1:09 PM CST | Areal Flood Advisory | BMX | Autauga, Bibb, Chilton, Coosa, Dallas, Elmore and 3 more | 2 hr |
| Jan 2, 3:51 PM CST | Tornado Warning | BMX | Pike | 34 min |
| Jan 2, 4:11 PM CST | Tornado Warning | BMX | Bullock | 48 min |
| Jan 2, 5:24 PM CST | Flash Flood Warning | BMX | Autauga, Lowndes, Montgomery | 6 hr |
| Jan 2, 5:27 PM CST | Flash Flood Warning | BMX | Bullock, Pike | 6 hr |
| Jan 2, 5:56 PM CST | Flash Flood Warning | BMX | Barbour, Russell | 5 hr |
| Jan 2, 5:59 PM CST | Flash Flood Warning | BMX | Elmore, Macon, Montgomery, Tallapoosa | 5 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.